Weaning patients from mechanical ventilation is often performed without difficulty. However, in some patients the process proves to be long and difficult. Agitation and persistent high peak airway pressures can complicate weaning attempts and mandate further sedation of the patient. Depression of spontaneous respiration is often a counterproductive result of sedation. A therapeutic balance must be achieved that allows the patient to tolerate weaning and extubation, while maintaining respiratory drive.
We have found intravenous (i.v.) administration of mixtures containing ketamine (2 mg mL−1), fentanyl (5 μg mL−1) and midazolam (0.1 mg mL−1) to be extremely useful in facilitating weaning. This combination of drugs appears to produce a highly effective i.v. analgesic and sedative agent with minimal respiratory depression, allowing smooth extubations in patients who may otherwise become too agitated.
Ketamine causes mild respiratory stimulation and bronchodilation when administered alone and may counteract the respiratory depressant effects of fentanyl and midazolam. Furthermore, benzodiazepines and opioids have been shown to attenuate the hallucinogenic effects of ketamine [1,2].
Brown has reported using ketamine to facilitate weaning in a patient previously medicated with lorazepam . And Luger, et al. report success weaning an asthmatic using midazolam and ketamine premedication followed by sufentanil infusion .
Our experience indicates that concomitant i.v. administration of ketamine, fentanyl and midazolam provides excellent analgesia and sedation without respiratory depression and is extremely useful as an adjunct to facilitate successful weaning of difficult, agitated patients.
D. R. BLACK
A. S. KASSINOVE
Department of Anesthesiology, Division of Critical Care, University of Southern California
Cancer Hospital, 1441 Eastlake Avenue, Room 4341, Los Angeles, CA 90033, USA
1 Mikhail MS, Thangathurai D. Sedating patients in intensive care units. West J Med
2 Dundee JW, Lilburn JK. Ketamine-lorazepam: attenuation of the psychic sequelae of ketamine by lorazepam. Anaesthesia
3 Brown DL. Use of ketamine to wean a patient with sleep apnea. Crit Care Med
4 Luger TJ, Putensen C, Baum M, Schreithofer D, Morawetz RF, Schlager A. Weaning an asthmatic using biphasic positive airway pressure together with continuous sufentanil administration. Anaesthesist